Alert archive / Mississippi / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 643, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Aug 3, 2003, 5:46 PM CDT for Madison County, Mississippi. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 3, 2003, 5:46 PM CDT (22:46 UTC)
- Expired
- Aug 3, 2003, 6:05 PM CDT
- In force
- 19 min
- Issued by
- NWS Jackson, MS
- Area
- Counties, with a storm outline in the text
County Madison County, MS
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 10.8 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2682 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 661 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
746 WUUS54 KJAN 032246 SVRJAN MSC089-032305- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON MS 545 PM CDT SUN AUG 3 2003 THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MADISON COUNTY IN CENTRAL MISSISSIPPI * UNTIL 605 PM CDT * AT 545 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 14 MILES WEST OF MADISON...OR ABOUT 8 MILES NORTH OF CLINTON...MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL... BE NEAR MADISON...GLUCKSTADT AT 600 PM CDT HAIL...DAMAGING WINDS AND TORRENTIAL RAIN ARE EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER WHILE THE STORM PASSES. WINDS FROM 60 TO 70 MPH ARE LIKELY WITH THIS STORM. LAT...LON 3259 9022 3243 9024 3243 9008 3263 9002 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 3:15 PM CDT, 2 hours 31 minutes earlier.
Area forecast discussion, Aug 3, 3:15 PM CDT, 2 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 315 PM CDT SUN AUG 3 2003 LOCAL 88-DS ARE STARTING TO LIGHT UP AGAIN THIS AFTERNOON AS THUNDERSTORMS DEVELOP ALONG AN OUTFLOW BOUNDARY THAT IS MOVING EAST...GENERALLY EAST OF INTERSTATE 55 AND NORTH OF INTERSTATE 20. IN THE SOUTH THUNDERSTORMS WERE NOTED DEVELOPING ALONG THE SEA BREEZE THAT SHOULD CONTINUING MOVING NORTH INTO THE SOUTHERN ZONES LATER THIS AFTERNOON. WL KEEP CHANCE POPS IN THIS EVENING AND TAPER TO ISOLATED OVERNIGHT. OVERALL LITTLE CHANGE TO THE FCST IS SEEN THROUGH MID WEEK. THE LARGE BLOCKING HIGH CENTERED OVER THE SOUTHWEST U.S. WILL REMAIN IN PLACE THROUGH NEXT WEEK. THE LARGE CLOSED LOW CENTERED OVER THE GREAT LAKES REGION THIS AFTERNOON WILL LIFT SLOWLY TO THE NORTHEAST. AS A RESULT THE FLOW ALOFT WL REMAIN W-NW AND BRING SEVERAL MINOR DISTURBANCES OVER OUR AREA THROUGH THE PERIOD. THE AIRMASS OVER THE AREA WILL MOIST AND UNSTABLE. PWS WILL REMAIN BETWEEN 1.5-2.0 INCHES THROUGH WEDNESDAY WITH SFC BASED CAPES AOA 4000J/KG EACH AFTERNOON. A LITTLE STEEPER LAPSE RATES AND A LITTLE STRONGER DEEP LAYER SHEAR IS EXPECTED TO ENHANCE THE POTENTIAL FOR ISOLATED SEVERE STORMS MONDAY AND TUESDAY AFTERNOONS. EXTENDED: THU-SUN...MID RANGE MODELS AGREE THAT A STRONG SHORTWAVE WILL TOP THE LARGE UPPER RIDGE OVER THE WRN U.S. AND SLIDE DOWN THE BACK SIDE OF THE UPPER TROUGH OVER THE EASTERN U.S. THURSDAY. THIS WILL DEEPEN THE UPPER LEVEL TROUGH AND SHIFT ITS AXIS A LITTLE FURTHER EAST. UNLIKE THE OTHER MID RANGE MODELS...THE GFS GENERATES A SFC LOW OVER THE SOUTHERN PLAINS AND TRACKS IT ACROSS NRN MISSISSIPPI INTO CENTRAL ALABAMA BY THURSDAY NIGHT. AS THE LOW SHIFTS EAST FRIDAY...GFS DRIES THE REGION ENDING OUR RAIN CHANCES THROUGH THE WEEKEND. WL NOT REMOVE MENTION OF ISOLATED MAINLY AFTERNOON AND EVENING THUNDERSTORMS YET AS THIS SCENARIO MAY NOT PAN OUT. WL GO WITH A LITTLE MORE SUNSHINE THOUGH THAT WILL LEAD TO AFTERNOON HIGHS A COUPLE DEGREES WARMER THAN NORMAL EACH DAY. AR...NONE. LA...NONE. MS...NONE. 22
Hazardous weather outlook, Aug 3, 2:41 PM CDT, 3 hours 5 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 040919- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 241 PM CDT SUN AUG 03 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS .DAY ONE...TONIGHT AND MONDAY... ...THUNDERSTORMS... SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER EXTREME SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA AND MUCH OF MISSISSIPPI THROUGH LATE THIS EVENING AND INTO TONIGHT. ISOLATED SEVERE THUNDERSTORMS CAN BE EXPECTED OVER AREAS ALONG AND NORTH OF INTERSTATE 20 AND NONSEVERE THUNDERSTORMS CAN BE EXPECTED SOUTH OF INTERSTATE 20. ANY ISOLATED SEVERE STORMS THAT DEVELOP ALONG AND NORTH OF INTERSTATE 20 WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 60 TO 70 MPH AND POSSIBLE LARGE HAIL. SOUTH OF INTERSTATE 20...SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH LATE EVENING BEFORE DISSIPATING. ALSO ALL STORMS WILL PRODUCE FREQUENT LIGHTNING STRIKES AND HEAVY DOWNPOURS. ON MONDAY EXPECT A REPEAT OF THE SCENERIO ABOVE. A MOIST AND VERY UNSTABLE AIRMASS REMAINS OVER THE LOWER MISSISSIPPI RIVER VALLEY AND WILL REMAIN IN PLACE THROUGH MONDAY EVENING. A SERIES OF DISTURBANCES MOVING THROUGH THE AREA ARE ALLOWING FOR THE DEVELOPMENT OF LARGE AREAS OF THUNDERSTORMS. THE MODERATE ATMOSPHERIC FLOW IN THE MIDDLE AND UPPER LEVELS WILL CONTINUE TO BECOME FAVORABLE FOR ISOLATED SEVERE THUNDERSTORM DEVELOPMENT. AS THE DISTURBANCES SLOWLY BEGIN TO MOVE THROUGH OVERNIGHT...THE THUNDERSTORM ACTIVITY WILL GRADUALLY DIMINISH OVER THE AREA...ONLY TO REDEVELOP BY MONDAY AFTERNOON AS ANOTHER DISTURBANCE MOVES THROUGH. MIDDLE AND UPPER LEVEL FLOW AND JET POSITIONING WILL CONTINUE TO FAVOR SEVERE THUNDERSTORMS FOR MONDAY. ...FLOODING... SCATTERED SHOWERS AND THUNDERSTORMS WILL PRODUCE LOCALLY HEAVY RAINFALL OVER MUCH OF THE OUTLOOK AREA TONIGHT AND MONDAY. RAINFALL RATES UP TO AN INCH AN HOUR WILL BE POSSIBLE IN THE STRONGER STORMS...AND WILL LIKELY PRODUCE PONDING OF WATER ON ROADWAYS AND IN LOW LYING AREAS. .DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY... ...DAYS TWO AND THREE...MONDAY NIGHT THROUGH WEDNESDAY... STRONG TO SEVERE THUNDERSTORMS ARE ONCE AGAIN EXPECTED OVER THE ENTIRE OUTLOOK AREA ON TUESDAY AND WEDNESDAY. THE WEATHER PATTERN WILL REMAIN MUCH THE SAME THROUGH WEDNESDAY AS A SERIES OF UPPER LEVEL DISTURBANCES CONTINUE TO INTERACT WITH THE MOIST AND UNSTABLE AIRMASS OVER THE LOWER MISSISSIPPI RIVER VALLEY. A FRONTAL BOUNDARY SAGGING SOUTHWARD OVER NORTHERN PORTIONS OF THE OUTLOOK AREA WILL ALSO PROVIDE ADDITIONAL SUPPORT FOR THUNDERSTORM DEVELOPMENT. ...DAYS FOUR THROUGH SEVEN...WEDNESDAY NIGHT THROUGH SUNDAY... THE WEATHER PATTERN WILL REMAIN ACTIVE THROUGH THE REMAINDER OF THE WEEK INTO THE WEEKEND. STRONG THUNDERSTORMS WILL BE POSSIBLE EACH DAY AS UPPER LEVEL DISTURBANCES CONTINUES TO INTERACT WITH THE MOIST AND UNSTABLE AIRMASS IN PLACE. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS...MAY BE NECESSARY THIS AFTERNOON AND TONIGHT. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Aug 3, 4:13 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
413 PM CDT SUN AUG 03 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0340 PM FOREST MS 1.00 INCH HAIL
08/03/03 SCOTT REPORTED BY FIRE
DEPARTMENT.Local storm report, Aug 3, 5:36 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
536 PM CDT SUN AUG 03 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0245 PM 2 W EDINBURG MS WIND DAMAGE
08/03/03 LEAKE LARGE LIMBS AND A
POWERLINE DOWN. ALSO A
PORCH WAS TORN OFF A
HOUSE. REPORTED BY LEAKE
COUNTY EMA.
0330 PM MERIDIAN MS WIND DAMAGE
08/03/03 LAUDERDALE TREES DOWN IN THE
NORTHERN PART OF THE
CITY. REPORTED BY
LAUDERDALE COUNTY EMA.The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 5:51 AM CDT | Flash Flood Warning | JAN | Carroll | 2 hr |
| Aug 3, 7:09 AM CDT | Severe Thunderstorm Warning | JAN | Neshoba | 46 min |
| Aug 3, 3:21 PM CDT | Severe Thunderstorm Warning | JAN | Lowndes | 29 min |
| Aug 3, 4:09 PM CDT | Severe Thunderstorm Warning | JAN | Noxubee | 31 min |
| Aug 3, 4:20 PM CDT | Severe Thunderstorm Warning | JAN | Smith | 30 min |
| Aug 3, 4:41 PM CDT | Severe Thunderstorm Warning | JAN | Covington | 29 min |
| Aug 3, 5:00 PM CDT | Severe Thunderstorm Warning | JAN | Madison, Yazoo | 40 min |
| Aug 3, 5:07 PM CDT | Severe Thunderstorm Warning | JAN | Jones | 43 min |
| Aug 3, 5:21 PM CDT | Severe Thunderstorm Warning | JAN | Hinds, Warren | 44 min |
| Aug 3, 6:00 PM CDT | Severe Thunderstorm Warning | JAN | Hinds, Rankin | 40 min |
| Aug 3, 6:39 PM CDT | Severe Thunderstorm Warning | JAN | Rankin | 31 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.